Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 185, NWS North Platte, NE

July 20, 2006Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2006, 9:39 PM MDT for Chase County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 9:39 PM MDT (03:39 UTC)
Expired
Jul 20, 2006, 10:45 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Chase County, NE

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210339
SVRLBF
NEC029-210445-
/O.NEW.KLBF.SV.W.0185.060721T0339Z-060721T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 PM MDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1045 PM MDT

* AT 935 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF LAMAR TO
  12 MILES SOUTHWEST OF LAMAR...OR ALONG A LINE EXTENDING FROM 13
  MILES SOUTHWEST OF GRANT TO 15 MILES SOUTHEAST OF HOLYOKE...AND
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  IMPERIAL AND CHAMPION BY 1010 PM MDT...
  ENDERS RESERVOIR STATE RECREATION AREA AND ENDERS BY 1030 PM MDT...
  WAUNETA BY 1045 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4063 10203 4035 10204 4036 10136 4069 10135
      4070 10197

$$

MASEK
2 follow-up statements
000 
WWUS53 KLBF 210403
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1102 PM CDT THU JUL 20 2006

NEC029-210445-
/O.CON.KLBF.SV.W.0185.000000T0000Z-060721T0445Z/
CHASE NE-
1002 PM MDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR CHASE COUNTY...

AT 959 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 61 MILE MARKER 50 TO
6 MILES SOUTH OF HIGHWAY 6 MILE MARKER 10...OR ALONG A LINE EXTENDING
FROM 9 MILES NORTH OF IMPERIAL TO 12 MILES WEST OF IMPERIAL...MOVING
EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMPION BY 1010 PM MDT...
  IMPERIAL BY 1015 PM MDT...
  ENDERS RESERVOIR STATE RECREATION AREA BY 1030 PM MDT...
  ENDERS BY 1035 PM MDT...
  WAUNETA BY 1045 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM MDT FRIDAY MORNING FOR
SOUTHWESTERN NEBRASKA.

LAT...LON 4063 10203 4035 10204 4036 10136 4069 10135
      4070 10197

$$

MASEK
000 
WWUS53 KLBF 210445
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1145 PM CDT THU JUL 20 2006

NEC029-210455-
/O.EXP.KLBF.SV.W.0185.000000T0000Z-060721T0445Z/
CHASE NE-
1045 PM MDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY EXPIRES AT 1045
PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM MDT FRIDAY MORNING FOR
SOUTHWESTERN NEBRASKA.

LAT...LON 4063 10203 4035 10204 4036 10136 4069 10135
      4070 10197

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:55 PM MDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 1:55 PM MDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU JUL 20 2006

.DISCUSSION...

POTENTIAL FOR SVR AND HEAVY RAIN TONIGHT A MAIN CONCERN. CLOUD COVER
IS LIMITING INSOLATION SOME THIS AFTERNOON IN SRN PORTION OF THE
STATE. HOWEVER...IN NORTHERN KS SUNSHINE HAS REALIZED STRONG
INSTABILITY AND HIGH CAPE AS PER LAPS DATA. FURTHER NORTH...STRONG
SWRLY FLOW IN SERN MT AS INDICATED BY THE CLOUD STREAKS ALONG
THE HIGHER TERRAIN. SO LARGE SCALE SHEAR SHOULD BE AVAILABLE BY
LATE AFTERNOON FURTHER S IN THE PANHANDLE BASED ON THIS...COUPLED
WITH STRONG LOW LEVEL SERLY FLOW. GOES SOUNDER DPI INDICATING 1.4
TO POSSIBLY AS MUCH AS 1.6 PW NORTH OF THE FRONT IN SRN NEBR AND
FEEDING INTO THE PANHANDLE. INDIVIDUAL CELLS EARLY IN THE
INITIATION PROCESS SHOULD EASILY BE SUPERCELLULAR IN NATURE, BUT
AS THEY CONGEAL...DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE
THE MAIN THREAT LATER THIS EVENING INTO TONIGHT. SEEMS POTENTIAL
FOR LARGE HAIL MAY BE LIMITED TO THE PANHANDLE SINCE WBZ HEIGHTS
IS AROUND 12.4 KFT FROM LBF MORNING SOUNDING. RELATIVELY LOW LCL
HEIGHTS...FOR THE PANHANDLE ANYWAY...MAY ALLOW POTENTIAL FOR
A TORNADO POTENTIAL EARLY ON...BUT LOW LEVEL LAPSE RATES HAVE NOT BEEN
MAXIMIZED DUE TO CLOUD COVER...SO THREAT SEEMS LIMITED. FURTHER
EAST...PREIVOUSLY MENTIONED DPI...FAIRLY DEEP ERLY FLOW IN THE
BL...AND INCREASING K INDEX VALUES POINT TO HEAVY RAIN POTENTIAL.
IN ADDITION...NAM12 SUGGESTS PW VALUES APPROACHING 1.9 BY 06Z
OVER SWRN CWA...WELL OVER 2 STD ABOVE AVE FOR THIS TIME OF YEAR
AND A DEFINITE CONCERN. ONE NEGATIVE FACTOR FOR FLOODING THOUGH
WILL LIKELY BE QUICK MOVEMENT TO THE MCS THAT WILL LIKELY DEVELOP.
SOMEWHAT OF A DRY LAYER INDICATED ALOFT THIS MORNING IN LBF
SOUNDING WHICH MAY SUGGEST POTENTIAL FOR STRONG AND ORGANIZED COLD
POOL. CORFIDI AND FORWARD PROP CORFIDI VECTORS POINT TWD A SPEED
OF 40-50KTS WITH A MATURE SYSTEM...LIKELY INDICATING THE POTENTIAL
FOR WIND DAMAGE AS WELL...SIMILAR TO BUT NOT AS WIDESPREAD AS
IA/MO/IL LAST NIGHT. SYSTEM SHOULD TRACK ALONG AND SOUTH OF I-80
LATE THIS EVENING AND OVERNIGHT...AND HAVE TRENDED GRIDS TO
REFLECT THIS LINE OF THINKING.

DIFFERENCES EXIST IN HOW FAST THE SYSTEM MOVES OUT AND POTENTIAL
FOR LEFT OVER WEAK CONVECTION IN DECENT INSOLATION BEHIND EXITING
SYSTEM. HAVE TYPICALLY SEEN A FEW WEAK SHRA/-TSRA IN THE WAKE OF
THESE KINDS OF SYSTEMS WHERE CLOUDS CLEAR OUT EARLY ENOUGH...SO
HAVE INCLUDED SMALL POPS FOR FRIDAY. CLOUD COVER SHOULD LIMIT
TEMPS SIGNIFICANTLY IN THE ERN CWA...A NICE BREAK FROM THE LAST
FEW DAYS. UPPER FLOW TRANSITIONS TO NWRLY INTO THE WEEKEND AND
FIRST OF NEXT WEEK. AGREE WITH GID AFD THAT MODELS TEND TO NOT
PICK UP ON WEAK SHORT WAVES IN THIS TYPE OF PATTERN AND WITH RETURN
FLOW DEVELOPING...SHEAR WILL BE THERE AND ENOUGH MODERATE CAPE
WOULD PRODUCE SOME TSRA GIVEN A DECENT SFC CONVERGENT AXIS.
HOWEVER...TIMING IS DIFFICULT AND HAVE THEREFORE NOT GONE TOO
AGGRESSIVE ON POPS...AND WILL WAIT UNTIL AFTER TONIGHT TO BETTER
ASSESS POTENTIAL FOR LATER IN THE WEEKEND.

TEMPS WILL GRADUALLY WARM BY THE FIRST OF THE WEEK. UPPER RIDGE
QUITE STRONG OVER THE WEST INITIALLY...BUT GET KNOCKED DOWN
SOMEWHAT BY WEEKS END. GFS QUITE AGGRESSIVE IN DEVELOPING UPPER
TROUGH OVER THE NWRN US LATE IN THE WEEK WHICH WOULD REPRESENT A
MAJOR PATTERN SHIFT...WILL HAVE TO WATCH TO SEE IF IT EVOLVES THAT
QUICKLY. OTHERWISE TIMING OF PRECIP WOULD BE THE MAIN THING. MAY
APPROACH 100 AGAIN IN SRN ZONES BY MID WEEK IF CLR SKIES.

&&

.FIRE WEATHER...PRECIP POTENTIAL AND COOLER TMEPS WILL ALLEVIATE
FIRE WX CONCERNS OF THE PAST FEW DAYS. TEMPS WILL WARM BY THE
FIRST OF THE WEEK...BUT BETTER LOW LEVEL MOISTURE SHOULD KEEP
MINIMUM RH VALUES MANAGEABLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

69
Hazardous weather outlook, Jul 20, 8:53 PM MDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT THU JUL 20 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
953 PM CDT THU JUL 20 2006 /853 PM MDT THU JUL 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVERNIGHT SOUTH OF A
LINE FROM ANTIOCH...TO OCONTO. STRONG DAMAGING WINDS AND HEAVY
RAIN ARE THE MAIN SEVERE THREATS.

A STRONG UPPER LEVEL DISTURBANCE WILL LIFT FROM NORTHEASTERN
COLORADO OVERNIGHT...TOUCHING OFF NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THESE MAY BE HEAVY RAIN PRODUCERS...SO
FLASH FLOODING IS A CONCERN SOUTH OF THE BEFORE MENTIONED LINE. IT IS
POSSIBLE AN ISOLATED THUNDERSTORM MAY PRODUCE WINDS IN EXCESS OF
60 MPH. HOWEVER...THE THREAT FOR WINDS WILL DIMINISH THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER
COOPERATIVE OBSERVERS ARE ENCOURAGED TO PHONE IN PRECIPITATION
REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE FRIDAY
MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Local storm report, Jul 20, 9:18 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1018 PM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     6 SW OGALLALA           41.07N 101.80W
07/20/2006  E60 MPH          KEITH              NE   PUBLIC

            PUBLIC REPORTED WINDS ESTIMATED 60 TO 65 MILES PER HOUR
            LASTING APPROXIMATELY 15 MINUTES. PEA SIZED HAIL ALSO
            REPORTED.

&&

ADO

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:54 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins66 min
Jul 20, 9:54 PM MDTSevere Thunderstorm WarningLBFLincoln66 min
Jul 20, 9:59 PM MDTSevere Thunderstorm WarningLBFPerkins61 min
Jul 20, 10:42 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes48 min
Jul 20, 10:57 PM MDTSevere Thunderstorm WarningLBFLincoln33 min
Jul 20, 11:28 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.